Alert archive / South Dakota / Flash Flood Warnings in 2019
Flash Flood Warning 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Mar 13, 2019, 9:43 PM CDT for Bon Homme County, Clay County, Yankton County, South Dakota. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 13, 2019, 9:43 PM CDT (02:43 UTC)
- Expired
- Mar 14, 2019, 3:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bon Homme County, SD, Clay County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 99 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 14, 12:25 AM CDT | FLASH FLOOD | 7 Ne Avon, SD | WATER OVER INTERSECTION OF STATE HIGHWAYS 46/37. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 162 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 272 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted.
176
WGUS53 KFSD 140243
FFWFSD
SDC009-027-135-140830-
/O.NEW.KFSD.FF.W.0001.190314T0243Z-190314T0830Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
943 PM CDT WED MAR 13 2019
The National Weather Service in Sioux Falls has issued a
* Flash Flood Warning for...
Rain and Snowmelt in...
Clay County in southeastern South Dakota...
Bon Homme County in southeastern South Dakota...
Yankton County in southeastern South Dakota...
* Until 330 AM CDT.
* At 932 PM CDT, radar indicated moderate to heavy rain has begun
falling across the warned area once again. With ongoing snowmelt
and over 2 inches of rain reported earlier today, and an
additional half inch of rain possible through Thursday morning,
flash flooding is possible. Roadways, ditches, culverts and creeks
are already full, therefore any additional rainfall is expected to
lead to flash flooding, particularly near swollen creeks, low
areas, and urban and rural roads.
* Some locations that will experience flooding include...
Yankton, Vermillion, Tyndall, Lewis And Clark State Recreation
Area, Springfield, Tabor, Wakonda, Meckling, Mayfield, Mission
Hill, Volin, Utica, Gayville and Lesterville.
Flood waters are moving down the lower James River, Vermillion
River, and Marne Creek. Flooded rivers are expected to remain high
through the weekend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4276 9699 4277 9713 4280 9716 4281 9721
4285 9723 4287 9730 4285 9758 4286 9762
4284 9769 4287 9785 4277 9794 4277 9799
4315 9807 4305 9691 4272 9686
$$
Hanko1 follow-up statement
296
WGUS73 KFSD 140548
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
1248 AM CDT THU MAR 14 2019
SDC009-027-135-140830-
/O.CON.KFSD.FF.W.0001.000000T0000Z-190314T0830Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay SD-Bon Homme SD-Yankton SD-
1248 AM CDT THU MAR 14 2019
...THE FLASH FLOOD WARNING FOR RAIN AND SNOWMELT REMAINS IN EFFECT
UNTIL 330 AM CDT FOR CLAY...BON HOMME AND YANKTON COUNTIES...
At 1235 AM CDT, radar indicated that moderate to briefly heavy
rainfall continues across the area, with up to an additional half
to three quarters of an inch of rainfall over the last two hours.
Law enforcement in Yankton reported Marne Creek in Yankton remains
out of its banks with around 75 percent of homes along the creek
with water in basements. Water has also inundated several
businesses. As of midnight, the town of Volin is inaccessible from
the north, south and east due to water on roadways.
Bon Homme county law enforcement reported that water had inundated
most of the city of Tabor. Water was out of the banks of Emmanuel
Creek and over the intersection of state highways 46 and 37. The
road was starting to wash out on State Highway 25 near Scotland.
Rapid snowmelt is also occurring and will add to the flooding.
Some locations that will experience flooding include...
Yankton, Vermillion, Tyndall, Lewis And Clark State Recreation Area,
Springfield, Tabor, Wakonda, Meckling, Mayfield, Mission Hill, Volin,
Utica, Gayville and Lesterville.
Additional rainfall amounts of one quarter to one half inch are
likely through 2 am in the warned area.
Flood waters are present in most smaller creeks and streams across
Bon Homme, Yankton and Clay counties, including Marne Creek, Dawson
Creek, Emmanuel Creek and Turkey Creek. Flood waters are also moving
down the lower sections of the James and Vermillion Rivers. While
smaller creeks will gradually recede today, flooded mainstem rivers
are expected to remain high through the weekend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4276 9699 4277 9713 4280 9716 4281 9721
4285 9723 4287 9730 4285 9758 4286 9762
4284 9769 4287 9785 4277 9794 4277 9799
4315 9807 4305 9691 4272 9686
$$
ChapmanWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Mar 13, 6:20 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, Mar 13, 6:20 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
620 PM CDT Wed Mar 13 2019
.SHORT TERM...(This evening through Thursday night)
Issued at 501 PM CDT Wed Mar 13 2019
Current radar showing dry slot lifting northward, and will see an
overall break in the rainfall through late evening. The reprieve
will be brief however, as the upper level low presently over KS
lifts to the north overnight. With increasing midlevel frontogenesis
to the northwest of the low, will see rain redevelop, focused from
the mid MO River Valley northward through the James River Valley
late tonight into Thursday morning. Additional rainfall within this
band could range from near an inch to an inch and a half, with
locally higher amounts. Colder air begins to wrap in behind the
system by very late tonight, and this will be the impetus for the
rain changing to snow from west to east during the day on Thursday.
Again, this transition is critical for snowfall amounts across the
area, though models are in decent agreement with the changeover
occurring along the I-29 corridor by mid to late morning, then in
areas to the east by mid to late afternoon. With strong midlevel
frontogenesis occurring through the James River Valley in the
morning, if colder temperatures were to come in quicker, snowfall
amounts over that area could be higher. At this point, 2 to 3 inches
looks appropriate for that area - closer to 4 inches over south
central SD. As has been advertised, the bigger impacts may come from
the wind - which in a tightening gradient will increase from west to
east through the morning and afternoon, gusting 50 to 60 mph at
times. This will result in near blizzard conditions where snow is
falling, though in heavy wet snow with temperatures lingering in the
lower to mid 30s, blowing snow should be fairly patchy when snow
diminishes.
As far as headlines, extended the Winter Storm Warning farther to
the east - through the entire James River Valley where snowfall will
be greater and winds will pick up first. While conditions will be
close to near blizzard at times, based on the above reasoning
concerning the "wet snow" and to remain in coordination with
surrounding offices, elected to go with the Winter Storm Warning as
opposed to a Blizzard Warning. This is not diminish the
significance of potential impacts, as it will still be quite nasty
either way. Father to the east, converted the Winter Storm Watch to
a Winter Weather Advisory as snowfall amounts are expected to be an
inch or less from the I-29 eastward. Even so, there will still be
rather significant visibility restrictions at times when snow is
falling over that area. Issued a Wind Advisory for the remaining
counties in our CWA due to the strong winds.
Snow will come to an end by Thursday evening in a fading trowal,
though winds will only slowly come down overnight in a lessening
gradient and diminishing cold air advection. This may result in
lingering patchy blowing snow for the early part of the night.
.LONG TERM...(Friday through Wednesday)
Issued at 501 PM CDT Wed Mar 13 2019
With the current significant weather situation, no changes were made
to the extended period. Remaining in a northwesterly upper level
flow, there will only be subtle warming into the beginning of next
week, with highs staying in the 30s and 40s and lows in the teens
and 20s. It looks to be mainly dry through the period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 612 PM CDT Wed Mar 13 2019
Poor conditions through the TAF period. Fog and rain across the
area through the evening, then rain will transition to snow from
west to east late tonight into Thursday, with IFR conditions
common. In addition, northwesterly winds will pick up through the
period, gusting 40 to 50 kts by late Thursday morning and
continuing into Thursday evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through Thursday evening for SDZ038>040-050-052>071.
Winter Weather Advisory from 10 AM to 7 PM CDT Thursday for
SDZ040-055-056-061-062-066-067-070-071.
Winter Storm Warning from 7 AM to 7 PM CDT Thursday for SDZ039-
054-060-065-068-069.
Winter Storm Warning from 1 AM to 7 PM CDT Thursday for SDZ053-
058-059-064.
Winter Storm Warning until 7 PM CDT Thursday for SDZ038-050-052-
057-063.
MN...Flood Watch through Thursday evening for MNZ071-072-080-081-089-
090-097-098.
Winter Weather Advisory from 10 AM to 7 PM CDT Thursday for
MNZ071-072-080-089-097-098.
Wind Advisory from 1 PM to 10 PM CDT Thursday for MNZ081-090.
IA...Flood Watch through Thursday evening for IAZ001>003-012>014-
020>022-031-032.
Winter Weather Advisory from 10 AM to 7 PM CDT Thursday for
IAZ001-012.
Wind Advisory from 1 PM to 10 PM CDT Thursday for IAZ002-003-013-
014-020>022-031-032.
NE...Flood Watch through Thursday evening for NEZ013-014.
Winter Weather Advisory from 10 AM to 7 PM CDT Thursday for
NEZ013.
Wind Advisory from 1 PM to 10 PM CDT Thursday for NEZ014.
&&
SHORT TERM...JM
LONG TERM...JM
AVIATION...JMHazardous weather outlook, Mar 13, 7:16 PM CDT, 2 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 716 PM CDT Wed Mar 13 2019 SDZ038-050-052-053-057>059-063-064-150030- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- 716 PM CDT Wed Mar 13 2019 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Precipitation will change from rain to snow, with potentially a brief period of freezing rain in transition. North winds will increase, reaching 30 to 40 mph by later tonight. When combined with expected snowfall from one to three inches, this will create very hazardous, if not impossible travel conditions. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Wind gusts will reach 55 to 60 mph on Thursday, as snowfall continues through the morning hours. Periods of visibility of one half mile or less are likely through the day, especially through midday. Difficult if not impossible travel conditions are likely. Total snow accumulations will be from 2 to 4 inches. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001-012-MNZ071-072-080-089-097-098-NEZ013-SDZ039-040-054>056- 060>062-065>071-150030- Lyon IA-Sioux-Lincoln MN-Lyon MN-Murray-Nobles-Pipestone-Rock- Dixon-Kingsbury-Brookings-Miner-Lake-Moody-Hanson-McCook- Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD- Union- 716 PM CDT Wed Mar 13 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Areas of dense fog and light rain this evening will give way to more rain which, when combined with melting snow, will result in ponding of water on roadways and poor drainage areas, as well as continued rises in areas rivers and streams. Precipitation should begin to transition over from rain to snow later tonight higher elevations north of I-90. There may be a brief period of light wintry mix in transition. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The transition to snow will spread across the remainder of the area on Thursday morning, as wind increase and gust to 50 to 60 mph at times later morning and through the afternoon. Visibility of less than a half mile can be expected, with brief periods of near blizzard conditions, especially while snow is falling. Travel conditions will be very difficult and highly dangerous at best. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ002-003-013-014-020>022-031-032-MNZ081-090-NEZ014-150030- Osceola-Dickinson-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Cottonwood-Jackson-Dakota- 716 PM CDT Wed Mar 13 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, and northeast Nebraska. .DAY ONE...Tonight Dense fog and drizzle will give way to more rain, and a few rumbles of thunder through the evening. Additional rainfall up to a half inch, when combined with melting snow, will result in continued ponding of water on roadways and poor drainage areas, as well as rises in areas rivers and streams. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Precipitation will gradually change over to snow by midday or early afternoon on Thursday. Very strong winds with gusts up to 50 to 60 mph will also develop by this time, and will combine with precipitation to produce very hazardous conditions. At this time, an inch or less snowfall is forecast, but if more snow falls than expected, then a possibility for highly dangerous conditions exists with very low visibility at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Mar 13, 5:10 PM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
510 PM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM FLOOD SOUTH SIOUX CITY 42.47N 96.41W
03/13/2019 DAKOTA NE BROADCAST MEDIA
MULTIPLE ROAD CLOSURES IN SOUTH SIOUX CITY,
NE. REPORT VIA SOCIAL MEDIA.
&&Local storm report, Mar 13, 5:13 PM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
513 PM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM FLOOD SIOUX CITY 42.50N 96.39W
03/13/2019 WOODBURY IA LAW ENFORCEMENT
NUMEROUS ROAD CLOSURES ACROSS WOODBURY
COUNTY.
&&Local storm report, Mar 13, 5:50 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
550 PM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HEAVY RAIN FLANDREAU 44.05N 96.60W
03/13/2019 E1.46 INCH MOODY SD PUBLIC
TOTAL THROUGH 445 PM. REPORT VIA SOCIAL
MEDIA.
&&Local storm report, Mar 13, 6:04 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
604 PM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HEAVY RAIN TYNDALL 42.99N 97.87W
03/13/2019 M2.27 INCH BON HOMME SD CO-OP OBSERVER
TOTAL TODAY. REPORTED STREET FLOODING AND
BASEMENT FLOODING IN TYNDALL AS WELL.
&&Local storm report, Mar 13, 6:17 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
617 PM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLOOD 1 SW DAKOTA CITY 42.41N 96.43W
03/13/2019 DAKOTA NE EMERGENCY MNGR
DAKOTA CO. EM REPORTS HWY 75/77 CLOSED FROM
DAKOTA CITY TO WINNEBAGO, NE DUE TO WATER
OVER A BRIDGE. CREWS ARE ALSO WORKING TO
CLEAR DEBRIS FROM THE BRIDGE.
&&Local storm report, Mar 13, 7:27 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
727 PM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM FLOOD 5 S CENTERVILLE 43.05N 96.96W
03/13/2019 CLAY SD TRAINED SPOTTER
RIVER GAGE OBSERVER REPORTED WATER COVERING
ROADWAYS AT THE INTERSECTION OF 302ND ST AND
HWY 19 AND THE INTERSECTION OF HWYS 46 AND
19.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 7:28 PM CDT | River Flood Warning | FSD | Minnehaha | 92 days |
| Mar 13, 7:57 PM CDT | River Flood Warning | FSD | Bon Homme | 21 days |
| Mar 13, 7:57 PM CDT | River Flood Warning | FSD | Lincoln | 67 days |
| Mar 13, 8:27 PM CDT | Areal Flood Warning | FSD | Bon Homme, Charles Mix, Clay, Hutchinson, Turner, Union and 1 more | 21 hr |
| Mar 13, 9:11 PM CDT | River Flood Warning | FSD | Minnehaha, Moody | 3 days |
| Mar 13, 9:11 PM CDT | River Flood Warning | FSD | Minnehaha | 88 days |
| Mar 13, 9:28 PM CDT | Areal Flood Warning | FSD | Charles Mix, Gregory | 9 hr |
| Mar 13, 10:32 PM CDT | River Flood Warning | FSD | Union | 8 days |
| Mar 13, 10:32 PM CDT | River Flood Warning | FSD | Charles Mix | 21 days |
| Mar 13, 10:32 PM CDT | River Flood Warning | FSD | Bon Homme | 5 days |
| Mar 14, 1:13 AM CDT | River Flood Warning | FSD | Bon Homme, Charles Mix | 21 days |
| Mar 14, 1:13 AM CDT | River Flood Warning | FSD | Davison, Hanson | 343 days |
| Mar 14, 2:18 AM CDT | Areal Flood Warning | FSD | Davison, Douglas, Hanson, Hutchinson, Lincoln, McCook and 2 more | 18 hr |
| Mar 14, 6:06 AM CDT | Areal Flood Warning | FSD | Brookings, Kingsbury, Lake, Miner, Moody | 12 hr |
| Mar 14, 6:14 AM CDT | River Flood Warning | FSD | Union | 93 days |
| Mar 14, 7:04 AM CDT | River Flood Warning | FSD | Minnehaha | 21 days |
| Mar 14, 8:07 AM CDT | River Flood Warning | FSD | Turner | 9 days |
| Mar 14, 8:51 AM CDT | Blizzard Warning | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 12 more | 6 hr |
| Mar 14, 10:30 AM CDT | River Flood Warning | FSD | Minnehaha | 21 days |
| Mar 14, 5:25 PM CDT | Areal Flood Warning | FSD | Bon Homme, Clay, Union, Yankton | 24 hr |
Nearby
Flash Flood Warnings in South Dakota, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.